Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 365, NWS Hastings, NE

September 23, 2008Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 23, 2008, 10:51 PM CDT for Thayer County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2008, 10:51 PM CDT (03:51 UTC)
Expired
Sep 23, 2008, 11:45 PM CDT
In force
54 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:37 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 23, 6:37 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT TUE SEP 23 2008

.AVIATION...00Z TAF. A COOL FRONT JUST ABOUT ON TOP OF KGRI AT THIS
TIME. IT WILL CONTINUE TO SAG SOUTHEAST THIS EVENING. HIGH PRESSURE
WILL THEN BUILD INTO THE AREA PROVIDING CLEAR AND CALM CONDITIONS.
ON WEDNESDAY MORNING EXPECT VFR CONDITIONS TO CONTINUE WITH A FEW
CUMULUS CLOUDS AND SOUTHEAST WINDS UNDER 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT TUE SEP 23 2008/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  MAIN FOCUS IS ON
REMAINING CONVECTIVE POTENTIAL.  SHOWER AND THUNDERSTORM ACTIVITY IS
SLOWLY DEPARTING OUR CWA ATTM...HOWEVER THE FRONTAL BOUNDARY REMAINS
WEST OF THE CONVECTION AND BISECTS OUR CWA. ALTHOUGH THE MAIN
ACTIVITY WILL BE TO THE EAST...HAVE MAINTAINED A SMALL CHCS FOR SOME
ISOLATED DEVELOPMENT FOR THE NEXT FEW HOURS.

THE FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS OUR CWA TONIGHT.
THETA E ADVECTION...ISENTROPIC LIFT (310K SFC) INCREASES LATE
TONIGHT AND SOME CONVECTION MAY DEVELOP TOWARD MORNING AND
CONTINUE INTO WEDNESDAY AS THE FRONTAL BOUNDARY LIFTS NORTH AS A
WARM FRONT. CLOUDS ASSOCIATED WITH PCPN MAY INITIALLY IMPACT TEMPS
BUT WARM AIR WILL MAKE A COMEBACK SOUTH OF THE FRONT WITH TEMPS
REACHING THE UPPER 80S IN PORTIONS OF NORTH CENTRAL KANSAS. LOW
TEMPS WEDNESDAY NIGHT WILL BE IN THE 60S AS MOISTURE IS DRAWN
FARTHER NORTH IN THE SOUTHERLY LOWLEVEL FLOW.

.LONG TERM...FOR 12Z THURSDAY THROUGH NEXT TUESDAY.

THE MODELS CONTINUE TO SHOW THE REGION STAYING AT THE TAIL END OF
THE WESTERLIES THURSDAY INTO EARLY SATURDAY AS A BROAD BUT FLAT
RIDGE IS SHOWN TO DEVELOP ACROSS THE SOUTHERN PLAINS TO
INTERMOUNTAIN WEST. UNDER THIS UPPER FLOW PATTERN...THE LEE TROUGH
IS SHOWN TO GRADUALLY DEEPEN OVER THE HIGH PLAINS THURSDAY INTO
EARLY FRIDAY BEFORE A WEAK FRONT SAGS SOUTHWARD INTO THE REGION
FRIDAY NIGHT INTO SATURDAY.  DESPITE THIS FRONT...SUBSIDENCE ALONG
WITH ONLY MODEST MOISTURE AVAILABILITY SHOULD BE ENOUGH TO INHIBIT
CONVECTION FROM FORMING ALONG AND BEHIND THIS FRONT.  GIVEN THIS
SETUP...A DRY AND MILD PATTERN LOOKS TO PREVAIL OVER THE CENTRAL
PLAINS THROUGH SATURDAY WITH HIGHS RANGING FROM THE MID TO UPPER 80S
THURSDAY AND FRIDAY WHILE UPPER 70S TO MID 80S ON SATURDAY.

SUNDAY INTO MONDAY IS THEN LOOKING SLIGHTLY MORE ACTIVE ACROSS THE
REGION AS THE UPPER RIDGE BEGINS TO AMPLIFY INTO THE NORTHERN
ROCKIES.  THIS WILL POSITION THE CENTRAL PLAINS UNDER AN ACTIVE
NORTHWEST FLOW REGIME DURING THIS TIME FRAME WITH A POTENT CLIPPER
SYSTEM SHOWN TO RIDE FROM SOUTHWEST CANADA INTO THE GREAT LAKES
REGION.  THIS WILL PUSH ANOTHER FRONT THROUGH AREA WHICH MAY BRING
AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY INTO EARLY
MONDAY.  THIS THREAT FOR PRECIP MAY LINGER INTO THE AFTERNOON HOURS
ON MONDAY IF THE SYSTEM SLOWS...BUT WILL OPT TO KEEP THINGS DRY
AFTER 12Z MONDAY.  THE RIDGE IS THEN SHOWN TO SLIDE EAST INTO THE
PLAINS LATE MONDAY INTO TUESDAY.  EXPECT THIS WILL DRY THE REGION
OUT ONCE AGAIN AS TEMPERATURES STAY NEAR NORMAL AS HIGHS STAY IN THE
MID 70S TO NEAR 80.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
EDDY
Hazardous weather outlook, Sep 23, 9:02 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
902 PM CDT TUE SEP 23 2008

NEZ039>041-046>049-060>064-072>077-082>087-250215-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
902 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-250215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
902 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...REST OF TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE SOUTH OF THE
NEBRASKA AND KANSAS BORDER OVERNIGHT. THE STORMS MAY BECOME
STRONG AND PRODUCE DIME SIZE HAIL AND 45 MPH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY
NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EDDY

In the hours before

Special weather statement, Sep 23, 9:40 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT TUE SEP 23 2008

KSZ019-240315-
MITCHELL-
940 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  MITCHELL COUNTY IN NORTH CENTRAL KANSAS

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF TIPTON...OR 17 MILES SOUTHWEST OF
BELOIT...AND MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MITCHELL COUNTY BY 950 PM CDT
  RURAL WESTERN MITCHELL COUNTY BY 1000 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Sep 23, 9:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 E TIPTON              39.34N 98.40W
09/23/2008  E0.88 INCH       MITCHELL           KS   PUBLIC

&&

PFANNKUCH
Special weather statement, Sep 23, 10:33 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1033 PM CDT TUE SEP 23 2008

NEZ087-240400-
THAYER-
1033 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NARKA...OR 32 MILES NORTHEAST OF
CONCORDIA...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN THAYER COUNTY EAST OF HUBBELL BY 1040 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 12:43 AM CDTSevere Thunderstorm WarningGIDThayer31 min
Sep 24, 1:22 AM CDTFlash Flood WarningGIDThayer5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.